Colorado, 2011Damaging Wind in Colorado, June 28, 2011
June 28, 2011 · NWS GJT · 1 event in 1 county or zone
A strong and high-based thunderstorm came to the Rangely area from the southwest and produced a damaging microburst.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and high-based thunderstorm came to the Rangely area from the southwest and produced a damaging microburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:59 PM MST, 4 hours 1 minute earlier.
Area forecast discussion, Jun 28, 1:59 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT TUE JUN 28 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY NIGHT...
IN SPITE OF AN OVERALL FORECAST OF HOT AND DRY...THIS IS AN
INTERESTING FORECAST PERIOD. THE LAST SPRING-LIKE STANDUP COLD FRONT
OF THE SEASON WILL PASS THURSDAY. AND THERE IS INCREASING CONFIDENCE
FOR THE BEGINNING OF THE MONSOON SEASON EARLY NEXT WEEK.
CURRENTLY THE SUBTROPICAL HIGH IS STRETCHED ALONG THE SOUTHERN TIER
OF STATES AND CENTERED IN WEST TX TO EASTERN NM. THIS IS SHIELDING
MUCH OF THE WESTERN US FROM MOISTURE FROM THE ACTIVE TROPICAL
DISTURBANCES IN THE GULF OF MEXICO..FOR NOW. AN UNSEASONABLY DEEP
LOW PRESSURE SYSTEM CONTINUES TO DIG DOWN THE WEST COAST. MARGINAL
MOISTURE IS ROUNDING THE WESTERN EDGE OF THE SOUTHERN HIGH
BRINGING INCREASING DEWPOINTS TO FIRE-PRONE SE AZ AND INTO THE
FOUR CORNERS REGION. CORTEZ-DURANGO DEWPOINTS ARE UP 15 DEGREES OVER
MONDAY. AFTERNOON TEMPERATURES ARE UP FROM MONDAY EXCEPT NEAR THE
FOUR CORNERS.
TONIGHT...CANNOT RULE OUT AN ISOLATED EVENING THUNDERSTORM OVER THE
HIGH COUNTRY. THESE STORMS WILL BE HIGH BASED YIELDING
OUTFLOW WINDS BUT LITTLE RAINFALL. INCREASING SW GRADIENT ALOFT AND
MID-HIGH LEVEL MOISTURE WILL YIELD MILD OVERNIGHT TEMPERATURES.
WEDNESDAY...THE WEST COAST UPPER LOW MAKES LANDFALL AND ITS
ASSOCIATED COLD FRONT WORKS THRU NEVADA. OUR SW GRADIENT WINDS
TIGHTEN TO 30-35KTS OVER THE WESTERN HALF OF THE FORECAST AREA.
TEMPERATURES WILL AGAIN CLIMB ABOVE NORMAL AND PRECIPITABLE WATER
VALUES CLIMB TO 0.75 INCH BY THE AFTERNOON. AFTERNOON CONVECTION
WILL BE ON THE INCREASE. AFTERNOON STORMS WILL LIKELY PUT OUT
GUSTS TO 50 MPH ESPECIALLY IN EASTERN UTAH. SOME ISOLATED GUSTS WILL
BE STRONGER THAN THAT. THERE IS SOME CHANCE WE MAY NEED A WIND
ADVISORY FOR THE VALLEYS...BUT FEEL STRONGER GUSTS WILL BE MORE
LOCALIZED IN NATURE.
WEDNESDAY NIGHT...CONVECTION LIKELY TO OCCUR THROUGH THE NIGHT AS
THE COLD FRONT WORKS THRU UTAH. HIGH-BASED STORMS WILL TRANSITION TO
WETTER STORMS. VERY MILD TEMPERATURES EXPECTED OVERNIGHT.
THURSDAY...FRONTAL PASSAGE ACROSS THE NORTH BEFORE NOON WITH THE
BEST CHANCE OF SHOWERS. THE FRONT WEAKENS AS IT SAGS SOUTH OF I-70
WITH LITTLE COOL ADVECTION EXPECTED FOR THE SOUTHERN VALLEYS AS IT
PASSES OVERNIGHT. A MUCH DRIER AIRMASS SETTLES IN BEHIND THE FRONT
SHUTTING DOWN STORM ACTIVITY AND BRINGING COOLER OVERNIGHT
TEMPERATURES.
.LONG TERM DISCUSSION...FRIDAY THROUGH TUESDAY...
THE MORE CONSERVATIVE GFS FOLLOWED FOR THESE PERIODS. THE SUB
TROPICAL HIGH WAS SQUASHED EAST WITH THURSDAY TROUGH PASSAGE. BUT
IT STARTS TO REBUILD INTO THE DESERT SW FRIDAY AND SATURDAY. WE
REMAIN IN A DRY FLAT W-E FLOW WITH REBOUNDING TEMPERATURES. MEAGER
MOISTURE MAY PRODUCE AN ISOLATED LATE-DAY STORM OVER THE SOUTHERN
MTNS.
SUNDAY-TUESDAY...THE HIGH STRENGTHENS OVER THE FOUR CORNERS AND
ALL MODELS ROTATE SUB TROPICAL NORTHWARD FROM THE GULF THROUGH
MEXICO. CLIMATOLOGICALLY THIS IS THE TIME FOR THE MONSOONAL SURGE TO
BEGIN AND VERY WARM TEMPERATURES IN AZ SUPPORT THIS. EVEN THE MORE
CONSERVATIVE GFS REALLY GETS GOING BY TUESDAY INTO WEDNESDAY. AS
USUAL DURING THE MONSOON...STORMS WILL FORM LATER IN THE AFTERNOON
FIRST OVER THE MOUNTAINS THEN MOVE OVER THE VALLEYS IN THE EARLY
EVENING HOURS. AND SUBTLE HARD-TO-RESOLVE DISTURBANCES WILL HAVE
LARGE DAY TO DAY EFFECTS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS...WITH ONLY A FEW HIGH
BASED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS EXPECTED...
MAINLY OVER THE MOUNTAINS OF WESTERN COLORADO AND EXTREME NORTHEAST
UTAH. GUSTY WINDS WILL BE THE PRIMARY THREAT FROM ANY CONVECTION.
&&
.FIRE WEATHER...
THE NEXT LOW PRESSURE SYSTEM WILL CONTINUE TO DROP ALONG THE WEST
COAST THIS EVENING AND THEN WILL MOVE INTO THE GREAT BASIN ON
WEDNESDAY. AS A RESULT...GUSTY WINDS WILL CONTINUE INTO THE
EVENING...AND THEN REDEVELOP EARLY WEDNESDAY AFTERNOON. THESE
STRONGER WINDS IN COMBINATION WITH THE CONTINUED HOT AND DRY
CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION
MOISTURE WILL INCREASE ENOUGH ON WEDNESDAY FOR THUNDERSTORM
DEVELOPMENT DURING THE AFTERNOON. THUNDERSTORMS OUTFLOW WINDS WILL
ADD STRENGTH TO THE ALREADY STRONG GRADIENT WINDS. ALSO DRY LIGHTNING
IS EXPECTED FROM SOME OF THESE HIGH BASED STORMS. AND THIS WILL BE
THE FIRST LIGHTNING AFTER A PROLONGED DRY PERIOD.
THE RED FLAG WARNING WILL CONTINUE THROUGH THIS EVENING...WITH
ANOTHER RED FLAG WARNING IN EFFECT FOR WEDNESDAY AFTERNOON AND
EVENING. THE AREAS COVERED BY THESE WARNINGS ARE THE LOWER ELEVATIONS
OF FAR SOUTHWEST...WEST CENTRAL AND FAR NORTHWEST COLORADO...WHERE
FUELS ARE CONSIDERED CRITICALLY DRY.
&&
.HYDROLOGY...
HOT TEMPERATURES CONTINUE THE SNOWMELT RUNOFF FROM HIGH ELEVATION
SNOWPACK. THEREFORE RIVER LEVELS WILL REMAIN HIGH THIS WEEK. MANY
RIVERS ARE ABOVE BANKFULL WITH SOME ABOVE FLOOD STAGE.
SOME RIVER POINTS WILL INCREASE AGAIN WEDNESDAY INTO THURSDAY
INCLUDING THE GREEN AT JENSEN...DUCHESNE AT RANDLETT. THE DUCHESNE
RIVER MAY SEE SOME OF THE HIGHEST PEAKS OF THE SEASON.
WATERWAYS REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE
POTENTIAL FOR BANK EROSION.
CURRENT HIGHLIGHTS IN EFFECT INCLUDE...
...FLOOD WARNINGS...
IN EASTERN UTAH...
GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM MONDAY.
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.
FROM MELTING SNOW
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.
IN WESTERN COLORADO...
COLORADO RIVER...
...NEAR CAMEO UNTIL FURTHER NOTICE
...FLOOD ADVISORIES...
IN WESTERN COLORADO...
...EAGLE CO UNTIL THURSDAY...
...ROUTT CO UNTIL THURSDAY...
COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.
EAGLE RIVER...
...NEAR GYPSUM UNTIL FRIDAY AFTERNOON.
...NEAR DOTSERO INCLUDING GLENWOOD CANYON THROUGH FRIDAY.
IN EASTERN UTAH...
GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 530 PM SUNDAY.
COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR FOR FIRE
WEATHER ZONES 200...202 AND 203 BELOW 7000 FEET...AND
FIRE WEATHER ZONE 207 BELOW 8000 FEET.
RED FLAG WARNING FROM NOON TO 9 PM WEDNESDAY FOR FIRE WEATHER
ZONES 200...202 AND 203 BELOW 7000 FEET...AND FIRE WEATHER
ZONE 207 BELOW 8000 FEET.
UT...NONE.
&&
SHORT TERM.....JOE
LONG TERM......JOE
AVIATION.......TGJT
FIRE WEATHER...EH/JDC
HYDROLOGY......ASHazardous weather outlook, Jun 28, 4:45 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUN 28 2011
COZ001>014-017>023-UTZ022>025-027>029-291145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUN 28 2011
...RED FLAG WARNING FOR THE VALLEYS OF WEST CENTRAL AND SOUTHWEST
COLORADO THIS AFTERNOON AND EVENING...
...FIRE WEATHER WATCH FOR THE VALLEYS OF WEST CENTRAL AND SOUTHWEST
COLORADO WEDNESDAY AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
ABOVE NORMAL TEMPERATURES OVER THE REGION WILL CONTINUE TO MELT OFF
HIGH MOUNTAIN SNOWPACK...WITH RIVERS CONTINUING TO RUN HIGH
AND FAST. NUMEROUS FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR
MUCH OF NORTHWEST COLORADO AND NORTHEAST UTAH.
CRITICAL FIRE WEATHER CONDITIONS WILL ALSO RETURN THIS AFTERNOON AND
EVENING WITH GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES. THE
AREA OF GREATEST CONCERN CONTINUES TO BE THE LOWER VALLEYS OF
WESTERN COLORADO...AND SOUTHEAST UTAH.
ISOLATED THUNDERSTORMS WILL ALSO OCCUR THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. GUSTY WINDS TO 40 MPH WILL BE THE PRIMARY
THREAT WITH ANY STORMS THAT DO DEVELOP.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
TEMPERATURES WILL TOP OUT AROUND 5 TO 10 DEGREES ABOVE NORMAL EACH
AFTERNOON THROUGH THIS WEEKEND. THESE SEASONALLY WARM CONDITIONS WILL
KEEP THE HIGH MOUNTAIN SNOWPACK MELTING AT AN ACCELERATED RATE.
THEREFORE AREA RIVERS...CREEKS AND STREAMS WILL CONTINUE TO RUN FAST
AND HIGH.
BREEZY AFTERNOON CONDITIONS ARE ALSO EXPECTED WEDNESDAY AND THURSDAY
AS A STORM SYSTEM CROSSES THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS CAN ALSO EXPECTED WEDNESDAY THROUGH THURSDAY. DRY AND
HOT CONDITIONS ARE EXPECTED FOR THE LAST PART OF THE WEEK.
ON WEDNESDAY...THE INCREASING WINDS AND CONTINUED HOT AND DRY
CONDITIONS WILL MAKE CRITICAL FIRE WEATHER CONDITIONS POSSIBLE ACROSS
THE LOWER VALLEYS OF WEST CENTRAL AND SOUTHWEST COLORADO...ALONG WITH
MUCH OF SOUTHEAST UTAH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Jun 28, 5:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 PM MDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GRAND JUNCTION 39.09N 108.55W
06/28/2011 MESA CO TRAINED SPOTTER
WIND GUST BROKE 6 LIMB AND SOME SMALLER FROM TREE
&&
EVENT NUMBER GJT1100476
TGJTThunderstorm Wind, Rio Blanco
- When
- June 28, 6:00 PM MST to 6:30 PM MST
- Where
- Rio Blanco County, 0.44 mi SSE of Rangely to 0.82 mi E of Rangely Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.075, -108.796
A microburst initially struck the ground about a quarter mile southwest of the Northwest Colorado Community College Campus and spread out generally to the northeast from that point. A significant portion of a roof on North Nichols Residence Hall was lifted up and blown completely over the structure. Debris from North Nichols Residence Hall was found up to a quarter mile away on the northeast end of the campus. A dozen mature Russian Olive trees on the campus were uprooted, and large limbs and branches were snapped off many other trees. One of the uprooted trees fell against the CNCC president’s house, causing some damage to the roof. Other wind damage to property on the CNCC campus was observed during the NWS storm survey. Further away from the CNCC campus, additional wind damage also occurred, although it was generally a little less destructive than the CNCC damage, with estimated wind gusts ranging from 55 to 70 mph. There was an observed wind speed measurement of 54 knots (62 mph) from the AWOS at the Rangely Airport (4V0) where a section of wooden fence was blown down and a swamp cooler blown from the roof of the terminal. Many trees within the town of Rangely were uprooted or lost large limbs or branches. A few trees were snapped off a few feet above the ground, including ash trees with trunk bases generally ranging from 6 to 10 inches in diameter. A wood frame carport was ripped off an apartment building on East Main Street. A large trampoline in the northeast part of Rangely was blown into the air and landed about 75 yards away in a neighbor’s yard, while a 400 pound water tank was blown across a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
- Flash Flood and Hail in North Carolina, June 28, 2011$64,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331692.